Format

Send to

Choose Destination
Evid Based Complement Alternat Med. 2012;2012:320760. doi: 10.1155/2012/320760. Epub 2012 Jan 17.

Adverse drug reactions in a complementary medicine hospital: a prospective, intensified surveillance study.

Author information

1
Research Institute Havelhöhe, Gemeinschaftskrankenhaus Havelhöhe, 14089 Berlin, Germany.

Abstract

BACKGROUND:

Anthroposophic medicine is one of the widely used approaches of complementary and alternative medicine. However, few prospective studies have generated safety data on its use.

OBJECTIVES:

We aimed to assess adverse drug reactions (ADRs) caused by anthroposophical medicines (AMEDs) in the anthroposophical Community Hospital Havelhoehe, GERMANY.

STUDY DESIGN AND METHODS:

Between May and November 2007, patients of six medical wards were prospectively assessed for ADRs. Suspected ADRs occurring during hospitalization were documented and classified in terms of organ manifestation (WHO SOC-code), causality (according to the Uppsala Monitoring Centre WHO criteria), and severity. Only those ADRs with a severity of grade 2 and higher according to the CTCAE classification system are described here.

RESULTS:

Of the 3,813 patients hospitalized, 174 patients (4.6%) experienced 211 ADRs (CTCAE grade 2/3 n = 191, 90.5%, CTCAE grade 4/5 n = 20, 9.5%) of which 57 ADRs (27.0%) were serious. The median age of patients with ADRs (62.1% females) was 72.0 (IQR: 61.0; 80.0). Six patients (0.2%) experienced six ADRs (2.8% of ADRs) caused by eight suspected AMEDs, all of which were mild reactions (grade 2).

CONCLUSION:

Our data show that ADRs caused by AMEDs occur rarely and are limited to mild symptoms.

Supplemental Content

Full text links

Icon for Hindawi Limited Icon for PubMed Central
Loading ...
Support Center